Flash Flood, Stutsman
- When
- May 29, 8:30 PM CST to 10:00 PM CST
- Where
- Stutsman County, South Portion
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 46.979, -98.959 (the zone’s center; the record gives no point)
A strong and nearly stationary low pressure system caused very heavy rainfall in south central North Dakota on Saturday, May 25,2004. In southern Stutsman County, 2 to 4 inches of rain fell in a short period of time on already saturated ground.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
A strong and nearly stationary low pressure system caused very heavy rainfall in south central North Dakota on Saturday, May 25,2004. In southern Stutsman County, 2 to 4 inches of rain fell in a short period of time on already saturated ground. A number of maintained county roads were under water and had to be closed. The worst hit area was from Montpelier west to Highway 281. The State Agricultural Department reported that 685 farms and 80,000 acres of cropland were impacted by the flooding. They also reported 10 percent losses to the following crops: wheat, barley, corn, soybeans, flax, sunflowers and dry beans.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 29, 10:40 AM CST, 9 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 1140 AM CDT SAT MAY 29 2004 UPDATED SHORT TERM DISCUSSION .SHORT TERM... 15Z SURFACE ANALYSIS INDICATEDS HIGH DEWPOINTS CONFINED TO SERN PORTION OF CWA. ETA AND NGM FOCUS HEAVY RAIN EAST OF CWA THROUGH SUNDAY NIGHT...WITH GENERALLY LESS THAN ONE HAFL INCH EXPECTED ACROSS ERN PORTIONS OF CWA. NEW ETA40 CAPE VALUES LOW WITH MAX VALUES SOUTH AND EAST OF CWA. WITH THIS IN MIND WILL CANCEL FLOOD WATCH FOR ENTIRE CWA. CAN HANDLE POSSIBILITY OF HEAVY RAIN WITH URBAN/SMALL STREAM ADVISORIES. HAV DISCOUNTED GFS EARLY ON AS CONTAMINATED WITH CONVECTIVE FEEDBACK. .LONG TERM... TUESDAY THROUGH FRIDAY NIGHT...AFTER MORE SHOWERS ON TUESDAY...MID LEVEL LOW MOVES EAST AND SOME RIDGING JUST TO OUR WEST WILL PLACE US IN A ZONAL TO NORTHWEST FLOW. WEAK SURFACE HIGH PRESSURE BUILDS IN THROUGH WEDNESDAY NIGHT...DRYING THINGS OUT. THURSDAY THROUGH FRIDAY...INSTABILITY INCREASES...AND SHOWALTERS RANGE ANYWHERE FROM 0 TO -5...MAINLY IN THE SOUTH. LOW PRESSURE IN THE NORTHERN ROCKIES SETS UP A RETURN FLOW WITH WARM AIR ADVECTION AND MOISTURE INCREASE. SEEMS TO BE A SET UP FOR SOME CONVECTION THURSDAY AND FRIDAY...BUT I DIDNT SEE ANY CLEAR TRIGGERS. SURROUNDING OFFICE KEPT DRY...SO I FOLLOWED SUIT...WITH IT BEING FAR OUT ENOUGH TO WAIT FOR ANOTHER MODEL RUN. I DID BUMP TEMPERATURES UP ON THESE DAYS...HOWEVER. SATURDAY...THE 00Z GFS STARTS TO BRING ANOTHER 500 MB LOW EASTWARD ACROSS CANADA...ONCE AGAIN SETTING US IN A SOUTHWEST FLOW PATTERN. WILL MORE THAN LIKELY ADD POPS TO DAY 7 (SATURDAY)...AT LEAST FOR WESTERN COUNTIES. && .BIS WATCHES/WARNINGS/ADVISORIES... FLOOD WATCH CANCELED ENTIRE CWA... && WAA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 545 AM CDT SAT MAY 29 2004 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-301045- ADAMS ND-BILLINGS ND-BOTTINEAU ND-BOWMAN ND-BURKE ND-BURLEIGH ND- DICKEY ND-DIVIDE ND-DUNN ND-EMMONS ND-FOSTER ND-GOLDEN VALLEY ND- GRANT ND-HETTINGER ND-KIDDER ND-LA MOURE ND-LOGAN ND-MCHENRY ND- MCINTOSH ND-MCKENZIE ND-MCLEAN ND-MERCER ND-MORTON ND-MOUNTRAIL ND- OLIVER ND-PIERCE ND-RENVILLE ND-ROLETTE ND-SHERIDAN ND-SIOUX ND- SLOPE ND-STARK ND-STUTSMAN ND-WARD ND-WELLS ND-WILLIAMS ND- INCLUDING THE CITIES OF...BISMARCK...BOTTINEAU...BOWMAN...CROSBY... DICKINSON...JAMESTOWN...MINOT AND WILLISTON 545 AM CDT SAT MAY 29 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE WILL BE SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT ACROSS WESTERN AND CENTRAL NORTH DAKOTA. SOME OF THESE STORMS COULD BE SEVERE...WITH HEAVY RAIN AND LARGE HAIL. A FLASH FLOOD WATCH IS IN EFFECT FOR NORTHERN AND EASTERN COUNTIES. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING. SHULZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
520 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0508 PM TORNADO 4 S ASHLEY 45.98N 99.37W
05/29/2004 F0 MCINTOSH ND PUBLIC
A TRAINED SPOTTER CALLED IN A DISTINCT TORNADO TOUCHDOWN
3 MILES WEST OF ASHLEY AND 4 MILES SOUTH. PENNY SIZE HAIL
WAS ALSO REPORTED.
&&
SHKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
533 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0530 PM HAIL ASHLEY 46.03N 99.37W
05/29/2004 0.25 INCH MCINTOSH ND PUBLIC
3/4 INCH HAIL.
&&
SHKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
609 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0542 PM HAIL ASHLEY 46.03N 99.37W
05/29/2004 0.88 INCH MCINTOSH ND PUBLIC
&&
SHKPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
829 PM CDT SAT MAY 29 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0545 PM HAIL ASHLEY 46.03N 99.37W
05/29/2004 0.88 INCH MCINTOSH ND CO-OP OBSERVER
&&
ABELINGSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 902 PM CDT SAT MAY 29 2004 NDZ005-013-023-025-037-048-051-300200- DICKEY ND-FOSTER ND-LA MOURE ND-PIERCE ND-ROLETTE ND-STUTSMAN ND- WELLS ND- INCLUDING THE CITIES OF...JAMESTOWN 902 PM CDT SAT MAY 29 2004 ...SEVERE THUNDERSTORM WATCH NUMBER 324 HAS EXPIRED... THE SEVERE THUNDERSTORM WATCH FOR EAST CENTRAL NORTH DAKOTA HAS EXPIRED. WA
The Fargo/Grand Forks radar (KMVX), 138 km away, was scanning. The volume nearest the first event began at 02:31 UTC.
1 flash flood. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2004Every state in 2004This day in weather historyWarnings in North Dakota, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5393876.